Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Suffering hip and back pain, gastric problem. Taking ibuprofen and omeprazole. What does it indicate?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
Dear Doctor,

I'm writing to you on behalf of my female friend. She's suffering from pain coming from her hip and back. It all started two weeks ago when she took a normal 40 min walk. When she got home she started experiencing pain in her right hip. The pain could be described as burning and the hip feels very stiff. She says that it feels like the pain is either coming from the muscles in the hip or the joint.

One week later, she was walking down some stairs and after that, she started experiencing problems with her back. The back pain feels like nerve pain. Her hip got so stiff that it actually feels like one leg i shorter than the other when she walks. The pain feels very intensed in one place in the hip in an area big as a coin, but it also feels like it burns over the whole hip and leg.

The right hip feels a little bit better in the morning when she wakes up and then gradually gets worse during the day. The back is bad during the morning but gets a little bit better during the day when she walks around.

She tried to stretch the hip but that only made the pain worse. Right leg feels week. She feels nauseous from time to time.

Because of these problems she has started taking:

Paracetamol 2x500mg/day
Ibuprofen 1x400mg/day

To cope with the above medicines she's also taking Omeprazole 2X10mg/day since she has gastric problems

Please let us know your take on this. What could be the problem here and what could we do about it?
Posted Mon, 13 May 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
It seems that due to excessive stress and exertion to which the back muscles were not used to, your friend has suffered a myofascial pain syndrome. There may be some spinal disc related problem involved which is causing a persistent pain.
She needs to consult an orthopedician who after an examination will order tests like MRI of spine to find the extent of damage she has suffered.
The main treatment of such pain is bed rest along with pain killers and muscle relaxants. Muscle relaxants can help with the symptoms if used in appropriate dosage in combination with a potent analgesic. Taking only mild pain killers like ibuprofen and paracetamol will not help her much. She needs muscle relaxants like chlorzoxazone.
She can get the appropriate drugs prescribed from the Orthopedician after examination.
Meanwhile she can follow these measures:
- If the pain is severe, take bed rest till the pain resolves.
- Get some analgesics prescribed and apply analgesic spray or ointments.
- While resting, keep a pillow under the knees if it doesn't bother you.
- Avoid lifting heavy objects.
- Back strengthening exercises and stretching exercises for your hamstrings daily as advised by a Physiotherapist.
- Avoid exercises in times of pain.
- Improvise the posture while sitting.
- Using an LS contour belt of appropriate size might be helpful in providing support to back muscles.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Suffering hip and back pain, gastric problem. Taking ibuprofen and omeprazole. What does it indicate? 45 hours later
Hi Doctor,

Thank you for the answer.

Could the pain go away without using muscle relaxants and/or painkillers?

Could you recommend any good analgesic spray or ointment?

Does myofascial pain syndrome result in a burning pain like the one described in the initial posting? Because she feels like she has a really bad inflammation in the hip.
Answered by Dr. Praveen Tayal 3 hours later
Thanks for writing again.
The pain is not likely to go away without muscle relaxants and pain killers.
She can use Volini gel over the area after a hot fomentation for some relief.
A myofascial pain syndrome can cause a burning pain but radiation of the pain to the leg is not likely. This is more likely to be due to a nerve root compression.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Suffering hip and back pain, gastric problem. Taking ibuprofen and omeprazole. What does it indicate? 48 hours later

What kind of pain killers would you recommend for this condition and what dosage?

Answered by Dr. Praveen Tayal 12 minutes later
The pain killers are given after a clinical assessment of the extent of pain. Usually we start with ibuprofen in combination with chlorzoxazone. In case the pain persists then Etoricoxib or tramadol is considered with muscle relaxants like thiocolchicoside - 4mg or 8mg according to the severity and tolerance of the patient. It is best to consult an orthopedician for proper prescriptions after a clinical assessment.
Take care.
Above answer was peer-reviewed by
Follow-up: Suffering hip and back pain, gastric problem. Taking ibuprofen and omeprazole. What does it indicate? 2 days later

We went to see a Dr who prescribed Etoricoxib (Arcoxia) 30mg / day. She's taken the dose for 2 days but feels no relief at all. Is the dose too small, or should we wait to see if the medicine "kicks is"? What dose would you recommend?

Answered by Dr. Praveen Tayal 5 hours later
The dose of 30mg/day is a too small dose. She should take at least 90mg/day along with a muscle relaxant for optimum effect. Continue with the hot fomentation and Volini gel locally.
Wishing her an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor